Alert archive / Alabama / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 16, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2024, 7:25 AM CDT for Winston County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2024, 7:25 AM CDT (12:25 UTC)
- Expired
- Apr 19, 2024, 7:52 AM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Winston County, AL
The radar
The Columbus AFB radar (KGWX), 92 km from the middle of the area, began a volume at 12:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:53 AM CDT, 32 minutes earlier.
Area forecast discussion, Apr 19, 6:53 AM CDT, 32 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 653 AM CDT Fri Apr 19 2024 ...New AVIATION... .SHORT TERM... (Today through Saturday) Issued at 113 AM CDT FRI APR 19 2024 A surface low is currently moving towards the Ohio Valley and dragging a cold front across the Lower MS River Valley. Convection along the southern sections of the front is already beginning to to dissipate and will continue to do so as it moves into even more of an unfavorable environment dominated by the Gulf ridge and lacking in deep moisture. Showers and a few storms may clip the northern tier of Alabama through sunrise, but severe weather is not expected. Yes there may be some gusty winds and lightning, but most of the activity should remain under control. Patchy fog appears likely this morning, especially in the south. Will monitor trends to see if a Dense Fog Advisory is needed. The frontal boundary will be near the I-20 corridor by the afternoon. As temperatures warm into the lower to mid 80s, some isolated to scattered thunderstorms will develop. Despite MUCAPE ranging from 2000-3000 J/kg along the surface boundary, thunderstorm growth is expected to struggle through the dry air, limiting coverage, intensity, and longevity, but gusty thunderstorm winds will be possible in a few instances. Scattered showers and storms will linger into the evening hours due to the presence of a warm and unstable air mass south of the cold front, but dissipate in coverage after Midnight. There could be some light rain in the north, but very little measurable rain is expected. A lull in the rain late Friday night through Saturday morning as the air mass stabilizes north of the cold front. An elevated warm front will bring scattered showers and a few elevated storms to central Alabama Saturday afternoon. 16 && .LONG TERM... (Saturday night through next Thursday) Issued at 222 AM CDT FRI APR 19 2024 Saturday night, scattered to widespread activity is expected to move into the area from west to east through the rest of the night and the early morning, thanks to a boundary remaining over the area. Flow north of this boundary will be from the north, while flow south of the boundary will be from the southwest. Instabilities are very low across the state, and though shear should be decent through the day, the greatest shear values will be along and south of this boundary. The chance for thunder is low with isolated thunderstorms possible, so included a slight chance for thunderstorms in areas where the shear was higher. Temperatures Sunday are expected to be much colder than normal thanks to the overcast skies and northerly flow. By Sunday evening, most rain should be east of the area with high pressure approaching the state from the west. Northerly flow around this high will prevail across the entire area, bringing drier and cool air into Alabama beginning Sunday evening through the beginning of the work week. Temperatures could drop up to ten degrees below normal for this time of year Sunday night and Monday night. Monday through Wednesday, high pressure will move across the southeast with dry conditions and a gradual warming trend expected. A low pressure system moves across the Great Lakes region By Wednesday into Thursday. Models are trying to bring a slight chance for rain to the area. Will include a slight chance for rain in the far northern areas for now, and will keep an eye on the system as it progresses. 24 && .AVIATION... (12Z TAFS) Issued at 642 AM CDT FRI APR 19 2024 Generally MVFR conditions with pockets of IFR. Showers and storms will slide south today and expand this afternoon. Included prob30 after 21z for the northern sites. Southern sites may remain dry for the day. More low clouds and fog again tonight. 16 && .FIRE WEATHER... A cold front will move into northwest Alabama this afternoon. Scattered storms will develop along and ahead of the front. Min RH values this afternoon will be 60-70% north of I-20 and 50-60% south of I-20. 20 ft winds will be from the southwest 4-6 mph. Min RH values Saturday afternoon will be 45-70%. 20 ft winds will be from the southwest 4-6 mph. A wet pattern will continue through Sunday. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 83 57 75 47 / 60 20 10 50 Anniston 83 59 76 51 / 40 30 20 50 Birmingham 83 59 74 50 / 40 30 20 60 Tuscaloosa 84 60 73 50 / 40 20 30 70 Calera 82 60 75 52 / 40 30 20 60 Auburn 84 65 81 57 / 20 20 30 50 Montgomery 86 64 81 56 / 20 20 30 50 Troy 87 64 84 58 / 20 10 40 30 && .BMX WATCHES/WARNINGS/ADVISORIES... Dense Fog Advisory until 9 AM CDT this morning for the following counties: Autauga-Bibb-Chilton-Dallas-Greene-Hale-Lowndes- Marengo-Perry-Pickens-Sumter-Tuscaloosa. && SHORT TERM...16 LONG TERM....24 AVIATION...16
Hazardous weather outlook, Apr 19, 7:20 AM CDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 720 AM CDT Fri Apr 19 2024 ALZ011>015-017>050-201530- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 720 AM CDT Fri Apr 19 2024 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Apr 19, 7:17 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
717 AM CDT Fri Apr 19 2024
ALZ011-014-191300-
Winston AL-Marion AL-
717 AM CDT Fri Apr 19 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARION AND
NORTHWESTERN WINSTON COUNTIES THROUGH 800 AM CDT...
At 716 AM CDT, Doppler radar was tracking a strong thunderstorm over
Needmore, or over Haleyville, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Haleyville, Lynn, Double Springs, Nauvoo, Houston Recreational Area,
Ashbank, Brushy Lake, Needmore, Moreland, Winston Free State Barn,
Ashridge, Smith Lake, Bear Creek, Weiss, Posey Field Airport, Clear
Creek, Winston County Airport, Cane Creek, Pebble, and Upper Bear
Creek Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3430 8721 3429 8716 3399 8746 3400 8749
3424 8775 3431 8767
TIME...MOT...LOC 1216Z 309DEG 21KT 3426 8762
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 3:50 AM CDT | Dense Fog Advisory | BMX | Autauga, Bibb, Chilton, Dallas, Greene, Hale and 6 more | 5 hr |
| Apr 19, 7:17 AM CDT | Special Weather Statement | BMX | Winston | 43 min |
| Apr 19, 4:47 PM CDT | Special Weather Statement | BMX | Etowah | 28 min |
| Apr 19, 5:52 PM CDT | Special Weather Statement | BMX | Cleburne | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.